Ask an expert
Question

15 Oct 2008

BREASTFEEDING &amp  LOSING WEIGHT
Hi, I am a mother of 3 and my baby are now 14 months old. I am still breastfeeding and still using my postpartum depression meds " Aropax" . I am always hungry and have a sweet tooth. I am trying my best to cut down on the sugars and fizzy drinks, but still aren' t losing any weight. Can it be that the anti-depressants can make me hungry also? What must I do, I was never this fat before. Is it easier just to stop the breastfeeding???
Answer 397 views
Expert
DietDoc
DietDoc

01 Jan 0001

Dear L
Congratulations on the birth of your baby and the fact that you have breastfed the baby for such a long time - this is a priceless gift you have given your child. However, you can now wean the baby from the breast and get him/her to start drinking out of a cup. The baby should also by now be eating a variety of foods, so this will not have a negative effect on his/her health. Once you have weaned the baby you can discuss your postpartum depression with the dr who prescribed the Aropax to see if you can also stop using this antidepressant. If not, then I would also recommend that you see a clinical psychologist to help you get back to being more positive again. Antidepressants can either cause pronounced weight gain or loss depending on the individual. On the other hand the depression itself can also have both these effects, so it is important to get some expert help to determine if you still need to take antidepressants (stopping could make the weight gain worse if it is linked to your depression). Once you have sorted out this aspect of your life you can address weightloss by using a low-fat, energy reduced diet and doing plenty of aerobic exercise (brisk walking, jogging, cycling, running, swimming, skipping, etc) for 30 min a day. But take this process step by step - first wean baby, then sort out your meds and the depression and then go for losing weight.
Best regards
DietDoc
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.